Texas, 2011

Wildfire in Texas, January 1, 2011

January 1, 2011 · NWS CRP · 2 events in 1 county or zone

A couple of large wildfires burned thousands of acres west of Alice and east of Ben Bolt. Fireworks were believed be the cause of both fires.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A couple of large wildfires burned thousands of acres west of Alice and east of Ben Bolt. Fireworks were believed be the cause of both fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 1, 5:30 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 1, 5:30 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
530 AM CST SAT JAN 1 2011

.DISCUSSION...DECIDED TO ISSUE A RED FLAG WARNING FOR THE COASTAL
BEND AND THE VICTORIA CROSSROADS REGION THROUGH EARLY THIS
AFTERNOON. NORTH WINDS ARE GUSTING TO AROUND 25 MPH IN VICTORIA
AND HAVE PICKED UP TO 25 TO 30 MPH ALONG THE IMMEDIATE COAST. WIND
GUSTS AROUND 25 MPH ARE EXPECTED TO CONTINUE THROUGH THE MID
MORNING FOR INLAND COASTAL COUNTY AREAS AND THROUGH EARLY
AFTERNOON ALONG THE IMMEDIATE COASTLINE.

SEE AVIATION DISCUSSION BELOW FOR 12Z TAFS.

&&

.AVIATION...NORTH TO NORTHEAST WINDS AROUND 15 KNOTS WITH GUSTS
AROUND 20 KNOTS WILL PERSIST THROUGH THE EARLY AFTERNOON.
WEAK ISENTROPIC LIFT THIS MORNING IS LEADING TO A 4-6 KFT STRATUS
DECK ACROSS THE TAF SITES. THIS SHOULD SCATTER OUT OF KLRD IN THE
NEXT HOUR OR SO AND THE REST OF THE TAF SITES BY 16Z. CLEAR SKIES
AND LIGHT NORTH WINDS ARE EXPECTED OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 421 AM CST SAT JAN 1 2011/

SHORT TERM...MAIN CONCERN THIS MORNING IS THE LOW RH VALUES AND
NORTH TO NORTHEAST WIND GUSTING AROUND 25 MPH ACROSS THE COASTAL
PLAINS BEHIND THE COLD FRONT. RH VALUES WILL BE IN THE TEENS TO
THE LOW 20S TODAY. EXPECT WINDS TO DECREASE OVER THE NEXT COUPLE
HOURS AROUND SUNRISE AND THEN INCREASE ONCE AGAIN TO AROUND 15
MPH WITH GUSTS AROUND 25 MPH. THEREFORE...THERE IS AN ELEVATED
FIRE DANGER TODAY AND THERE WILL BE MARGINAL RED FLAG CONDITIONS
THROUGH EARLY AFTERNOON FOR THE COASTAL PLAINS. THIS WILL NEED TO
BE MONITORED AND A RED FLAG WARNING COULD BE ISSUED LATER THIS
MORNING FOR THE COASTAL BEND IF WINDS DO NOT COME DOWN AS
EXPECTED.

WEAK ISENTROPIC LIFT SEEN ON THE LAPS SOUNDINGS IS CAUSING CLOUDS TO
REMAIN ACROSS THE AREA EARLY THIS MORNING BEHIND THE COLD FRONT. THE
ISENTROPIC LIFT WILL LIKELY END BY LATE THIS MORNING OR EARLY THIS
AFTERNOON AND CLOUDS SHOULD CLEAR OUT. CLOUDS ARE BEGINNING TO
CLEAR OUT ACROSS THE FAR WESTERN CWA AND THE CLEARING TREND FROM
WEST TO EAST WILL CONTINUE THROUGH THE DAY. HIGHS TODAY WILL BE IN
THE MID 60S TO AROUND 70 DEGREES.

CLEAR SKIES ARE ANTICIPATED TONIGHT AS 1027-1030MB HIGH PRESSURE
MOVES INTO THE REGION. A FREEZE IS EXPECTED FOR THE NORTHERN
COUNTIES FROM LA SALLE OVER TO VICTORIA COUNTY AS DEWPOINTS REMAIN
IN THE 20S. THE MID LEVELS WILL CONTINUE TO COOL...SO EVEN UNDER
SUNNY SKIES...HIGH TEMPERATURES ON SUNDAY WILL BE AROUND THE SAME
OR SLIGHTLY COOLER THAN TODAY. WINDS WILL BE LIGHT ON
SUNDAY...BUT AN ELEVATED FIRE DANGER WILL REMAIN AS RH VALUES
REMAIN 20-30 PERCENT.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...MODELS REMAIN
INCONSISTENT AS FORECAST TIME PROGRESSES BOTH IN THE UPPER PATTERN
AND AT THE SURFACE. ECMWF WHICH WAS DRY ON THE 12Z RUN WITH NO
TROUGH MOVING THROUGH HAS COME BACK WITH WET UPPER TROUGH SOLUTION
LATE THURSDAY AND FRIDAY (NOGAPS SIMILAR). GFS...WHICH WAS VERY WET
A DAY OR TWO AGO IS NOW DRIER AND KEEPING THE FLOW NEAR THE SURFACE
NORTH OR NORTHEAST FOR THE MOST PART...THUS COOLER SOLUTION AND NO
TROUGH ON THURSDAY/FRIDAY. CANADIAN SHEARS UPPER TROUGH AND BRINGS
MORE OF A RETURN FLOW MID WEEK BEFORE SHIFTING WINDS BACK NORTH.
THUS...CONFIDENCE IN FORECAST ON THE LOW SIDE AS ONE OF THE MODELS
MAY BE RIGHT BUT ALL COULD BE OUT TO LUNCH IN ONE FORM OR ANOTHER.

AT THIS TIME...WILL PLAY THINGS CLOSE TO THE VEST AND NOT MESS TOO
MUCH WITH THE OVERALL RAINFALL FORECAST (CONTINUITY)...KEEPING A
SLIGHT CHANCE FOR RAIN TUESDAY (ISENTROPIC) MAINLY GULFMEX AND
EXTREME NORTHEAST...THEN POSSIBLE SHOWERS LATE THURSDAY
NIGHT/FRIDAY WITH POSSIBLE UPPER TROUGH. WAS TEMPTED TO REMOVE
RAIN FOR THE THURSDAY NIGHT/FRIDAY MORNING TIME FRAME AS FRONTAL
SITUATION NO LONGER IN THE FORECAST SCENARIO GIVEN CONTINUED
NORTHERLY FLOW BUT WILL REFRAIN FROM FLIP-FLOPPING SINCE TIMING OF
SLOW MOVING UPPER LOWS OVER THE WEST CAN BE IN QUESTION AND ECMWF
SOLUTION WET AGAIN. WITH RESPECT TO TEMPERATURES...GENERALLY WENT
A BIT COOLER FOR THE PERIOD (ESPECIALLY FOR MINIMUM TEMPERATURES)
GIVEN MORE PERSISTENT NORTH/NORTHEAST FLOW AND CLOUD COVER.

MARINE...SCA CONDITIONS OCCURRING FOR THE NEARSHORE AND OFFSHORE
WATERS. NORTH TO NORTHEAST WINDS AROUND 20 KNOTS WILL CONTINUE
THROUGH THIS AFTERNOON FOR THE NEARSHORE WATERS WITH SEAS 4 TO 7
FEET. STRONG OFFSHORE WINDS WILL CONTINUE THROUGH FOR THE OFFSHORE
WATERS THROUGH AT LEAST LATE TONIGHT...WITH SEAS OF 7 TO 8 FEET
CONTINUING THROUGH SUNDAY MORNING. HIGH PRESSURE WILL MOVE INTO THE
REGION TONIGHT AND WINDS WILL SLOWLY DECREASE THROUGH EARLY NEXT
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    68  36  65  44  64  /   0   0   0   0  10
VICTORIA          65  30  61  34  63  /   0   0   0   0  10
LAREDO            70  38  68  45  68  /   0   0   0   0  10
ALICE             69  33  66  39  66  /   0   0   0   0  10
ROCKPORT          66  38  64  46  64  /   0   0   0   0  10
COTULLA           67  33  65  35  64  /   0   0   0   0  10
KINGSVILLE        69  34  65  41  66  /   0   0   0   0  10
NAVY CORPUS       66  45  63  50  63  /   0   0   0   0  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT
     ARANSAS OUT 20 NM...COASTAL WATERS FROM PORT ARANSAS TO
     MATAGORDA SHIP CHANNEL OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE
     FOLLOWING ZONES: WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

&&

AK/84...DISCUSSION/AVIATION
Hazardous weather outlook, Jan 1, 6:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
600 AM CST SAT JAN 1 2011

GMZ230-235-250-255-270-275-TXZ229>234-239>247-021200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
600 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR THE COASTAL BEND AND VICTORIA
AREA THROUGH EARLY AFTERNOON. NORTH WINDS 15 TO 20 MPH WITH GUSTS
OF 25 TO 30 MPH WILL PERSIST THROUGH EARLY AFTERNOON. RELATIVE
HUMIDITY VALUES WILL DROP TO 12 TO 20 PERCENT THIS AFTERNOON.

A COLD FRONT MOVED THROUGH SOUTH TEXAS EARLY THIS MORNING. SMALL
CRAFT ADVISORY ARE IN EFFECT TODAY FOR THE BAYS AND GULF WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW AFTERNOON RELATIVE HUMIDITIES OVER THE WEEKEND WILL PRODUCE AN
ELEVATED FIRE DANGER THREAT...BUT WINDS SHOULD REMAIN BELOW RED FLAG
CRITERION. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON
THURSDAY...WITH LIGHTNING AND GUSTY WINDS THE MAIN CONCERN AT THIS
TIME. FINALLY...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ON
SUNDAY AND INTO MONDAY MAINLY OVER THE OFFSHORE GULF WATERS DUE TO
HIGH SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AK/GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Jim Wells

When
January 1, 10:00 AM CST to 9:00 PM CST
Where
Jim Wells forecast zone
Reported by
Park/Forest Service
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

A wildfire burned nearly 3200 acres in rural Jim Wells County east of Ben Bolt along FM 2508. One home was threatened and saved.

Wildfire, Jim Wells

When
January 1, 10:00 AM CST to 9:00 PM CST
Where
Jim Wells forecast zone
Reported by
Broadcast Media
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

A wildfire burned around 2000 acres just west of Alice, near Highway 44 and County Roads 170 and 116. No structures were damaged. But nearby residents were asked to evacuate.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280752, 280754.